Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Fever, headache, fatigue and weakness after flu shot. Normal EMG and NCV. What's wrong?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 2488 Questions
I am 37 male and had a flu shot 15 days ago and had low fever, severe headache, fatigue and weakness in legs and some tingling in feet, hands and also like a vibration in face. My thighs started to severely ache a day later and then knees. Went to GP and ran blood labs that are all normal except for borderline XXXXXXX 1:80 speckled and nucleor pattern. Rhumetologist does not think auto immune but took additional labs. I went to neuro who tested my reflexes and strength successfully and had normal EMG and NCV. Neuro and rhumetologist mentioned i had adverse reaction to flu shot and my body was mimicking having the actual flu. The initial symptoms subsided but the pin and needles feeling has returned 3 days after the normal EMG NCV test especially on right foot and hand although both hands are affected. What could be happening?
Posted Mon, 18 Feb 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 4 hours later

Thank you for posting your query.

Your symptoms are suggestive of mild peripheral neuropathy- involvement of small nerves in the skin of hands and feet.

The normal NCV and EMG indicates the involvement of nerves is mild and it is a good news.

As of now, you do not require any further investigations.

Symptoms would resolve in a few days to a week or two.

If they are troublesome, you may take pregabalin capsules. In addition, exersises would also be useful.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Follow-up: Fever, headache, fatigue and weakness after flu shot. Normal EMG and NCV. What's wrong? 6 hours later
Thank you for the response Dr. XXXXXXX I should clarify that I still have muscle twitches at times in my thighs, calves and biceps and sometimes my back plus the knee aches. If I ice my knees it is usually better but they still ache. Is your diagnosis the same based on this information. Thanks again, XXXXXXX
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for providing more details.

The primary diagnosis still remains the same. However, in addition, there seems to be mild myosotis (inflammation of the muscles) too.

Both peripheral neuropathy and myosotis can be caused by the flu or flu shot.

Good thing to note that is both the above conditions are self-limiting in nature and improve over a short period of time.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Follow-up: Fever, headache, fatigue and weakness after flu shot. Normal EMG and NCV. What's wrong? 2 days later
Today I followed up with my neurologist who performed an EMG NCV of all my limbs and also a EEG. He told me that everything was normal and temporary as you mentioned and is due to residual effects from the flu vaccine. He did say that for the next month I should take 1000mg of b12 and 200mg of b6 to help in healing the nerves. Is this something that you recommend as we'll? I read that taking 200mg or more of b6 can cause nerve damage. My neurologist mentioned that some it's only for 30 days and not long term that I should not issues. Do you agree with that assessment as well? I am to follow up with him in 3 weeks and he mentioned my symptoms should be gone by then.

Thank you for the assistance.
Answered by Dr. Sudhir Kumar 56 minutes later

Thank you for getting back with new information.

I am pleased to note that EMG, NCV and EEG tests came normal, and this makes it very reasonable for us to assume that your problems are transient and would resolve in a short time.

I agree with your neurologist's advice and prescription. I too use vitamins in the same dose for 4-6 weeks. I do not expect any nerve damage or any other adverse effects with them.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor